Japanese Journal of Mathematics

, Volume 2, Issue 1, pp 55–77 | Cite as

A non-parametric calibration of the HJM geometry: an application of Itô calculus to financial statistics

  • Paul Malliavin
  • Maria Elvira Mancino
  • Maria Cristina Recchioni
Special Feature: Award of the 1st Gauss Prize to K. Ito


We show that the geometry of the Heath–Jarrow–Morton interest rates market dynamics can be non-parametrically calibrated by the observation of a single trajectory of the market evolution. Then the hypoellipticity of the infinitesimal generator can be exactly measured. On a data set of actual interest rates we show the prevalence of the hypoelliptic effect together with a sharp change of regime. Volatilities are computed by applying the Fourier cross-volatility estimation methodology.

Keywords and phrases:

non-parametric estimation stochastic volatility Fourier analysis high frequency data HJM equation hypoellipticity Lie brackets finite dimensional realizations 

Mathematics Subject Classification (2000):

35H10 42B05 62H12 62P05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Airault, H. and Malliavin, P. [2004], Backward regularity for some infinite dimensional hypoelliptic semi-group, In: Stochastic analysis and related topics in Kyoto. In honour of K. Itô, Kyoto, Japan, 2002, Adv. Stud. Pure Math., 41, Math. Soc. Japan, pp. 1–11.Google Scholar
  2. Barucci, E., Malliavin, P., Mancino, M. E., Renò, R. and Thalmaier A. [2003], The price-volatility feedback rate: An implementable mathematical indicator of market stability, Math. Finance, 13, 17–35.MATHCrossRefMathSciNetGoogle Scholar
  3. Barucci, E. and Renò, R. [2001], On measuring volatility of diffusion processes with high frequency data, Econ. Lett., 74, 371–378.CrossRefGoogle Scholar
  4. Barucci, E. and Renò, R. [2002], On measuring volatility and the GARCH forecasting performance, J. Internat. Financial Markets, Inst. Money, 12, 183–200.CrossRefGoogle Scholar
  5. Baudoin, F. and Teichmann, J. [2005], Hypoellipticity in infinite dimensions and an application in interest rate theory, Ann. Appl. Probab., 15, 1765–1777.MATHCrossRefMathSciNetGoogle Scholar
  6. Björk, T. and Svensson, L. [2001], On the existence of finite dimensional realizations for nonlinear forward rate models, Math. Finance, 11, 205–243.MATHCrossRefMathSciNetGoogle Scholar
  7. Bouchaud, J. P., Cont, R., El-Karoui, N., Potters, M. and Sagna, N. [1999], Phenomenology of the interest rate curve, Appl. Math. Finance, 6, 209–232.MATHCrossRefGoogle Scholar
  8. Brace, A. and Musiela, M. [1994], A multi-factor Gauss Markov implementation of Heath, Jarrow and Morton, Math. Finance, 4, 259–283.MATHCrossRefGoogle Scholar
  9. Campbell, J., Lo, A. and MacKinlay, C. [1997], The econometrics of financial markets, Princeton Univ. Press.Google Scholar
  10. Carmona, R. and Tehranchi, M. [2004], A characterization of hedging portfolios for interest rate contingent claims, Ann. Appl. Probab., 14, 1267–1294.MATHCrossRefMathSciNetGoogle Scholar
  11. Cont, R. [2005], Modeling term structure dynamics: an infinite dimensional approach, Int. J. Theor. Appl. Finance, 8, 357–380.MATHCrossRefMathSciNetGoogle Scholar
  12. Delbaen, F. and Schachermayer, W. [1994], A general version of the fundamental theorem of asset pricing, Math. Ann., 300, 463–520.MATHCrossRefMathSciNetGoogle Scholar
  13. Duffie, D. and Kan, R. [1995], Multifactor models of the term structure, (eds. Howison, Kelly and Wilmott), Math. Models in Finance, Chapman & Hall, London.Google Scholar
  14. Filipovic, D. and Teichmann, J. [2003a], Existence of invariant manifolds for stochastic equations in infinite dimension, J. Funct. Anal., 197, 398–432.MATHCrossRefMathSciNetGoogle Scholar
  15. Filipovic, D. and Teichmann, J. [2003b], Regularity of finite dimensional realizations for evolution equations, J. Funct. Anal., 197, 433–446.MATHCrossRefMathSciNetGoogle Scholar
  16. Hairer, M. and Mattingly, J. C. [2006], Ergodicity of the 2D Navier-Stokes equations with degenerate stochastic forcing, Ann. of Math. (2), 164, 993–1032.MathSciNetCrossRefMATHGoogle Scholar
  17. Heath, D., Jarrow, M. and Morton A. [1992], Bond pricing and the term structure of interest rates: A new methodology for contingent claims valuation, Econometrica, 60, 77–105.MATHCrossRefGoogle Scholar
  18. Jeffrey, A., Kristensen, D., Linton, O., Nguyen, T. and Phillips, P. C. B. [2004], Nonparametric estimation of a multifactor Heath-Jarrow-Morton model: An integrated approach, J. Financial Econ., 2, 251–289.CrossRefGoogle Scholar
  19. Malliavin, P. [1978a], Stochastic calculus of variations and hypoelliptic operators, In: Proc. Internat. Symposium on Stochastic Differential Equations, Kyoto Univ., Kyoto, 1976, Res. Inst. Math. Sci., Wiley, New York, pp. 195–263.Google Scholar
  20. Malliavin, P. [1978b], C k-hypoellipticity with degenaracy. II, Stochastic analysis, In: Proc. Internat. Conf., Northwestern Univ., Evanston, Ill., 1978, Academic Press, New York, pp. 327–340.Google Scholar
  21. Malliavin, P. [1997], Stochastic analysis, A Series of Comprehensive Studies in Mathematics, 313, Springer-Verlag.Google Scholar
  22. Malliavin, P. [2006], Itô atlas, its application to mathematical finance and to exponentiation of infinite dimensional Lie algebras, In: Proceedings of The Abel Symposium 2006 - Stochastic Analysis and Applications - A Symp. in Honour of Kiyoshi Itô, Springer-Verlag.Google Scholar
  23. Malliavin, P. and Mancino, M. E. [2002], Fourier series method for measurement of multivariate volatilities, Finance Stoch., 4, 49–61.CrossRefMathSciNetGoogle Scholar
  24. Malliavin, P. and Mancino, M. E. [2005], A Fourier transform method for nonparametric estimation of volatility, preprint Dept. Math. for Decisions, Univ. of Firenze.Google Scholar
  25. Malliavin, P. and Thalmaier, A. [2005], Stochastic Calculus of Variations in Mathematical Finance, Springer Finance.Google Scholar
  26. Mattingly, J. C. and Pardoux, E. [2006], Malliavin calculus for the stochastic 2D Navier Stokes equation, Comm. Pure Appl. Math., 59, 1742–1790.MATHCrossRefMathSciNetGoogle Scholar
  27. Musiela, M. [1993], Stochastic PDEs and term structure models, Journées Internationales de Finance, IGR-AFFI, La Baule.Google Scholar
  28. Pearson, N. D. and Zhou A. [1999], A nonparametric analysis of the forward rate volatilities, Univ. Illinois at Urbana-Champaign, working paper.Google Scholar

Copyright information

© The Mathematical Society of Japan and Springer 2007

Authors and Affiliations

  • Paul Malliavin
    • 1
  • Maria Elvira Mancino
    • 2
  • Maria Cristina Recchioni
    • 3
  1. 1.ParisFrance
  2. 2.Dipartimento di Matematica per le DecisioniFirenzeItaly
  3. 3.Dipartimento di Scienze Sociali “D. Serrani”Università Politecnica delle MarcheAnconaItaly

Personalised recommendations